Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Birmingham, AL

May 24, 2001Calhoun County, Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 4:47 PM CDT for Calhoun County, Cherokee County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2001, 4:47 PM CDT (21:47 UTC)
Expired
May 24, 2001, 5:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Calhoun County, AL, Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 242148
SVRBHM
ALC015-019-242230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN ALABAMA
  CENTRAL CHEROKEE COUNTY IN ALABAMA

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 26 MILES WEST OF PIEDMONT...MOVING EAST AT 50
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CENTRE AND
  PIEDMONT.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:13 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 24, 3:13 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 PM CDT THU MAY 24 2001

TWO AREAS OF CONVECTION DEVELOPING THIS AFTERNOON.  A BROKEN LINE OF
THUNDERSTORMS ACROSS MIDDLE TENNESSEE EXTENDING ALONG COLD FRONT...
AND CONVECTION ACROSS CENTRAL ALABAMA FIRING IN A ZONE OF HIGHER
INSTABILITY.  AREAL COVERAGE SHOULD INCREASE REMAINDER OF THE
AFTERNOON...AS ACTIVITY SURFACE HEATING INDUCED.  STRONGEST STORMS
SHOULD DEVELOP ACROSS CENTRAL ALABAMA IN ZONE OF HIGHER SURFACE
TEMPS AND DEWPOINTS.  SEVERE STORMS STILL A POSSIBILTY THROUGH THE
EVENING HOURS AND WILL MENTION IN ZONE PACKAGE.  PASSAGE OF COLD
FRONT WILL BRING END TO RAIN...WITH FRONT EXPECTED TO BE NEAR
MONTGOMERY BY 12 FRIDAY.

UPPER LOW WILL BEGIN TO LOOP BACK NORTHWARD ON FRIDAY AND END UP OVER
THE GREAT LAKES REGION THIS WEEKEND.  UPPER LOW WILL REMAIN JUST FAR
ENOUGH TO OUR NORTH TO KEEP ALABAMA IN DRY SLOT.  ETA/AVN SHOWING
SOME MOISTURE RETURN LATE SATURDAY NIGHT AND INTO SUNDAY.  I WILL
HOLD OFF INCLUDING POPS IN THIS FORECAST PACKAGE FOR WEEKEND PERIOD
UNTIL MODELS GET A BETTER HANDLE ON TIMING AND AMOUNT OF MOISTURE
WITH NEXT IMPULSE.

HSV BB 054/071 049/075 055 58400
BHM BB 056/074 050/078 058 586-0
MGM EB 062/080 051/082 060 58620=

.BHM...NONE.

In the hours before

Special weather statement, May 24, 1:28 PM CDT, 3 hours 19 minutes before
ALZ001>038-040>050-242133-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU MAY 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT.  DURING THE AFTERNOON HOURS.  THIS COUPLED
WITH SEVERAL WEAK UPPER LEVEL IMPULSES ALONG WITH VERY COLD
TEMPERATURES ALOFT...WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE AREA.  DUE TO THE COLD AIR
ALOFT...SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...ALONG WITH THE
POSSIBILITY OF DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND
FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO
A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN.  THE MAIN THREAT
BEING STRONG DAMAGING WINDS AND HAIL.

AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL
INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA.  ONCE
AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG
WINDS...AND HAIL.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Special weather statement, May 24, 1:36 PM CDT, 3 hours 11 minutes before
ALZ001>038-040>050-242136-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT THU MAY 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT.  THIS COUPLED WITH SEVERAL WEAK UPPER LEVEL
IMPULSES ALONG WITH VERY COLD TEMPERATURES ALOFT...WILL ALLOW
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE
AREA.  DUE TO THE COLD AIR ALOFT...SOME OF THE THUNDERSTORMS MAY
PRODUCE HAIL...ALONG WITH THE POSSIBILITY OF STRONG DAMAGING WINDS.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS.

THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND
FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO
A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN.  THE MAIN THREAT
BEING STRONG DAMAGING WINDS AND HAIL.

AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL
INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA.  ONCE
AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG
WINDS...AND HAIL.

ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:08 AM CDTSevere Thunderstorm WarningBMXFranklin52 min
May 24, 2:20 AM CDTSevere Thunderstorm WarningBMXMarion55 min
May 24, 2:38 AM CDTSevere Thunderstorm WarningBMXLamar67 min
May 24, 2:55 AM CDTSevere Thunderstorm WarningBMXPickens65 min
May 24, 3:06 AM CDTSevere Thunderstorm WarningBMXFayette54 min
May 24, 4:25 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair35 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningBMXCherokee, DeKalb19 min
May 24, 5:00 PM CDTSevere Thunderstorm WarningBMXEtowah15 min
May 24, 5:17 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman28 min
May 24, 5:21 PM CDTSevere Thunderstorm WarningBMXMadison24 min
May 24, 5:33 PM CDTTornado WarningBMXJackson, Madison42 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningBMXWalker, Winston29 min
May 24, 5:49 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah26 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningBMXMarshall16 min
May 24, 6:07 PM CDTTornado WarningBMXCullman, Walker23 min
May 24, 6:17 PM CDTSevere Thunderstorm WarningBMXDeKalb, Jackson18 min
May 24, 6:25 PM CDTTornado WarningBMXCullman35 min
May 24, 6:37 PM CDTSevere Thunderstorm WarningBMXDeKalb13 min
May 24, 6:39 PM CDTSevere Thunderstorm WarningBMXWinston21 min
May 24, 6:41 PM CDTTornado WarningBMXBlount49 min
May 24, 6:45 PM CDTSevere Thunderstorm WarningBMXDeKalb30 min
May 24, 6:46 PM CDTSevere Thunderstorm WarningBMXCherokee24 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.